J Ophthalmic Inflamm Infect. 2016 Dec;6(1):26. doi: 10.1186/s12348-016-0095-y. Epub 2016 Jul 20.
Bilateral acute retinal necrosis in a patient with multiple sclerosis on natalizumab.
The purpose of this study is to report a case of bilateral acute retinal necrosis in a patient with multiple sclerosis treated with natalizumab.
This study is a case report and literature review.
A 34-year-old Caucasian female with multiple sclerosis presented with 1 week of blurry vision in both eyes during treatment with natalizumab. Clinical examination revealed bilateral acute retinal necrosis. The patient was treated with systemic intravenous acyclovir and intravitreal injections foscarnet and ganciclovir. Natalizumab therapy was also discontinued.
Natalizumab is a potent immunosuppressive agent used in relapsing remitting multiple sclerosis and Crohn’s disease. The use of this medication is commonly associated with opportunistic infections in the CNS. In rare cases, ocular opportunistic infections may occur and can lead to significant visual impairment and blindness. Neurologists and ophthalmologists should be aware of this potential complication.
So how can we risk mitigate this one? Why not cover treatment sessions with prophylactic antibiotic cover? We already do this with alemtuzumab, so why not also with natalizumab?